Alert archive / Arizona / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 38, NWS Phoenix, AZ

August 2, 2016Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 2, 2016, 5:15 PM MST for Maricopa County, Arizona. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2016, 5:15 PM MST (00:15 UTC)
Expired
Aug 2, 2016, 5:45 PM MST
In force
30 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 35 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 5:25 PM MSTHAIL 0.752 Ne Phoenix, AZTRAINED SPOTTER REPORTED 3/4 SIZE HAIL. .

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 282 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
282 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1160 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

013 
WUUS55 KPSR 030015
SVRPSR
AZC013-030045-
/O.NEW.KPSR.SV.W.0038.160803T0015Z-160803T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
515 PM MST TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 515 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED OVER PAPAGO PARK...OR NEAR TEMPE...AND MOVING EAST AT 5
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  PHOENIX...MESA...CHANDLER...SCOTTSDALE...TEMPE...PARADISE VALLEY...
  SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA...
  FIESTA MALL...SOUTH PHOENIX...DOWNTOWN PHOENIX...
  SALT RIVER INDIAN COMMUNITY...PIESTEWA PEAK PARK...
  ARIZONA MILLS MALL...CHANDLER FASHION CENTER MALL...
  ARIZONA STATE FAIRGROUNDS...NORTH MOUNTAIN PARK...
  MESA RIVERVIEW MALL AND TEMPE MARKETPLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3338 11214 3359 11207 3353 11177 3328 11190
TIME...MOT...LOC 0015Z 292DEG 6KT 3345 11198 

$$

HIRSCH
2 follow-up statements
253 
WWUS55 KPSR 030028
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
528 PM MST TUE AUG 2 2016

AZC013-030045-
/O.CON.KPSR.SV.W.0038.000000T0000Z-160803T0045Z/
MARICOPA AZ-
528 PM MST TUE AUG 2 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MST
FOR MARICOPA COUNTY...

AT 527 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60
MPH. THIS STORM WAS LOCATED OVER PAPAGO PARK...OR NEAR TEMPE...MOVING
EAST AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...MESA...CHANDLER...SCOTTSDALE...TEMPE...PARADISE VALLEY...
SKY HARBOR AIRPORT...ARIZONA STATE UNIVERSITY...DOWNTOWN MESA...
FIESTA MALL...SOUTH PHOENIX...DOWNTOWN PHOENIX...
SALT RIVER INDIAN COMMUNITY...PIESTEWA PEAK PARK...
ARIZONA MILLS MALL...CHANDLER FASHION CENTER MALL...
ARIZONA STATE FAIRGROUNDS...NORTH MOUNTAIN PARK...
MESA RIVERVIEW MALL AND TEMPE MARKETPLACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3338 11214 3359 11207 3353 11177 3328 11190
TIME...MOT...LOC 0027Z 292DEG 6KT 3344 11196 

$$

HIRSCH
888 
WWUS55 KPSR 030041
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
541 PM MST TUE AUG 2 2016

AZC013-030051-
/O.EXP.KPSR.SV.W.0038.000000T0000Z-160803T0045Z/
MARICOPA AZ-
541 PM MST TUE AUG 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA COUNTY WILL EXPIRE AT
545 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3338 11214 3359 11207 3353 11177 3328 11190
TIME...MOT...LOC 0039Z 292DEG 6KT 3344 11196 

$$

HIRSCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:10 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 2, 2:10 PM MST, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
210 PM MST TUE AUG 2 2016

.SYNOPSIS...
An excessively humid airmass will continue to cover the region the
next couple days, with the best chance of showers and thunderstorms
over Arizona. While some areas may not see rain, locally heavy
rainfall is possible in some locations. A drier and more stable
airmass will begin to spread into the area during the end of the
week, pushing thunderstorm activity into eastern Arizona. An even
drier and warmer airmass will then cover the region over the weekend
and into early next week with very limited thunderstorm activity.

&&

.DISCUSSION...
An unusually moist airmass continues to blanket virtually all of
southern and central Arizona this morning with 12Z KPSR and KTWC
soundings sampling near sfc mixing ratios at least 15 g/kg and mean
sfc-H7 mean mixing ratios at least 13 g/kg. Throughout the total
atmospheric column, PWATs measured at 2.0 inches are easily a record
for the date, and some of the highest historical values ever
recorded at these stations. Sounding data showed nearly moist
adiabatic lapse rates; and given the moist environmental profiles,
its not surprising that scattered showers/storms continued to
percolate throughout the region even during non-traditional times.

Meanwhile, a weak H7-H5 vorticty center earlier over Pima County
was becoming more diffuse and possibly lifting into the White
Mountains. At the same time, a more well defined inverted trough
over the northern Gulf of California leading to general difluence
aloft amid extremely weak tropospheric wind profiles. Moderate CAPE
in the 0-3km layer was still observed in objective analysis with
excessive moisture profiles below the freezing level yielding
efficient rain producers. Thus while cloud cover has largely limited
growing instability over parts of central Arizona, inhibition was
minor to begin with and areas to the west of the thickest cloud
coverage (i.e. a line roughly from Gila Bend-Buckeye-Wickenburg)
would conceptually stand the most likely chance to experience rapid
convective growth this afternoon with locally heavy rainfall.

Much like early this morning, convective activity may continue to
pulse through the overnight hours into Wednesday as any small
perturbation or weak boundary would easily be capable of releasing
modest instability. Overall coverage tonight should generally wane
with little large scale forcing mechanisms, but confidence in any
given model output is quite low. HRRR had earlier depicted the most
reasonable outcomes, though recent iterations have a surprisingly
lack of convection given the current observational trends. High
resolution NMM cores seem to be overly aggressive with convection,
and possibly the 00Z NSSL ARW core shows slightly better realism.

Overall, a blend of SREF and high resolution ensemble output was
utilized to depict rainfall chances through Wednesday afternoon with
most guidance packages suggesting convective activity less robust
over lower elevations. However, given the very high moisture content
currently over the forecast area, there is serious reservation on
how rapidly this could be scoured out. Numerical guidance seems to
identify this fact while raw model output is more pessimistic about
organized activity. Have blended these guidance packages to achieve
a moderately confident forecast which doesn't completely discount
storm chances through Thursday.

Friday through Tuesday: A warmer and drier airmass will continue to
spread across the forecast area as deeper westerly flow envelops the
SW Conus. Afternoon temperatures at lower elevations will gradually
warm into 108 to 110 degree range, though some uncertainty exists
given how rapidly low level moisture advects eastward. Only a slight
chance of afternoon and evening showers and thunderstorms are
forecast over the mountains of southern Gila County zone 24 near the
higher elevations of the White Mountains.

&&

.AVIATION...
South-Central Arizona Including KPHX, KIWA, and KSDL:
Abundant monsoon moisture will keep showers and isolated
thunderstorms near Phoenix terminals through the period, with the
highest coverage in the western valley, especially over the White
Tank mountains. This moist atmosphere will also aid in keeping
clouds aoa 8kft in place. In addition, this abundant cloud cover
will allow easterly winds to take dominance through the entire
period, with a more southerly component between 21Z and 02Z.

Southeast California/Southwest Arizona including KIPL and KBLH:
Winds will remain primarily out of the south-southwest at both TAF
sites with ceilings aoa 10kft. With a very moist atmosphere in place
showers and thunderstorms, especially over the KBLH airport, cannot
be ruled out this afternoon into tomorrow morning.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Friday through Tuesday...
A drying trend will commence with minimum humidities on Friday
around 10 to 20 percent, slowing dropping into the 8 to 15 percent
range by Tuesday. Light winds and a very moist environment in place
prior to this period will really aid in keeping the fire threat low
Friday through Tuesday.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not likely.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook...Twitter...and at weather.gov/phoenix

DISCUSSION...MO/Vasquez
AVIATION...Hernandez
FIRE WEATHER...Hernandez

In the hours before

Local storm report, Aug 2, 4:58 PM MST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE AUG 2 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HEAVY RAIN       5 S NEW RIVER           33.85N 112.14W
08/02/2016  M1.00 INCH       MARICOPA           AZ   TRAINED SPOTTER

            . THE DURATION OF THE HEAVY RAIN EVENT WAS 1
            HOUR.

&&

NWS PHOENIX AZ
IRIS SYSTEM
Special weather statement, Aug 2, 4:58 PM MST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
458 PM MST TUE AUG 2 2016

AZZ023-030045-
GREATER PHOENIX AREA AZ-
458 PM MST TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  MARICOPA COUNTY

UNTIL 545 PM MST

AT 458 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GLENDALE. THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
PHOENIX...GLENDALE...TEMPE...AVONDALE...GOODYEAR...EL MIRAGE...
PARADISE VALLEY...TOLLESON...YOUNGTOWN...CASHION...SUN CITY...
LAVEEN...LITCHFIELD PARK...DOWNTOWN GLENDALE...SKY HARBOR AIRPORT...
GLENDALE SPORTS COMPLEX...DOWNTOWN PHOENIX...SOUTH PHOENIX...
CAMELBACK RANCH AND METRO CENTER.

LAT...LON 3338 11195 3339 11239 3363 11232 3361 11200
TIME...MOT...LOC 2358Z 188DEG 0KT 3351 11219

SAWTELLE

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:12 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 2, 5:46 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 2, 5:52 PM MSTSpecial Weather StatementPSR53 min
Aug 2, 6:26 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 6:56 PM MSTSpecial Weather StatementPSRPinal49 min
Aug 2, 7:50 PM MSTAreal Flood AdvisoryPSRMaricopa, Pinal3 hr
Aug 2, 8:15 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 2, 8:15 PM MSTAreal Flood WarningPSRMaricopa3 hr
Aug 3, 8:48 AM MSTFlash Flood WatchPSR12 hr
Aug 3, 1:59 PM MSTAreal Flood AdvisoryPSRMaricopa3 hr
Aug 3, 2:20 PM MSTSpecial Weather StatementPSR55 min
Aug 3, 2:26 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal3 hr
Aug 3, 3:09 PM MSTSpecial Weather StatementPSRPinal51 min
Aug 3, 3:14 PM MSTSpecial Weather StatementPSR46 min
Aug 3, 3:33 PM MSTSpecial Weather StatementPSRPinal42 min
Aug 3, 3:38 PM MSTSpecial Weather StatementPSRGila52 min
Aug 3, 3:49 PM MSTSpecial Weather StatementPSR41 min
Aug 3, 4:01 PM MSTSpecial Weather StatementPSRPinal44 min
Aug 3, 4:08 PM MSTSpecial Weather StatementPSRPinal37 min
Aug 3, 4:13 PM MSTSpecial Weather StatementPSRGila32 min
Aug 3, 4:21 PM MSTSpecial Weather StatementPSRPinal24 min
Aug 3, 4:44 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 3, 4:51 PM MSTSpecial Weather StatementPSRPinal39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.